West Virginia, 2018Damaging Winds in West Virginia, July 2, 2018
July 2, 2018 · NWS LWX · 4 events in 3 counties and zones
A hot and humid air mass led to an unstable atmosphere. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass led to an unstable atmosphere. A few storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 12:46 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 12:46 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
146 PM EDT Mon Jul 2 2018
.SYNOPSIS...
High pressure will remain anchored over the western Atlantic
through the week. A cold front will approach from the Great
Lakes at the end of the week, then move south of the Mid-
Atlantic over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE 145 PM: Have gone ahead and issued a Heat Advisory for
much of the area for Tuesday. Latest guidance suggests continued
rising dew points with result in heat indices of 100 to 105
despite temperatures being one to two degrees lower than Monday.
Previous discussion...
Very hot and humid weather is being observed this afternoon.
The combination of temperatures in the upper 90s and some added
humidity off the tidal Patapsco River are resulting in heat
indices around 110. Therefore, southern Baltimore County
(including Baltimore City) were upgraded to an Excessive Heat
Warning. Heat Advisories remain in effect for much of the rest
of the area.
A weak lee pressure trough west of Interstate 81 will likely
trigger scattered showers and thunderstorms generally west of
the Blue Ridge Mountains by mid to late afternoon. Shear is
basically nil, so storm motion will be slow and isolated
flooding will be a threat (given PWATs of nearly 2 inches).
Also, given ample CAPE (up to 3000 J/kg ML) and steep surface
to theta-e min lapse rates (35 to 45 K), any stronger updrafts
will be capable of locally damaging downburst winds.
Any storms should wane quickly after sunset. Tonight will be
very muggy with lows in the 70s (around 80 in the major cities).
Patchy fog is likely overnight due to the high humidity with dew
points exceeding the water temperatures of larger bodies of
nearby waterways.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday will be another hot and humid day, though temperatures
should be a couple degrees cooler. Humidity will be similar to
if not slightly higher than Monday, though, so have again gone
with Heat Advisories in much the same areas for heat indices of
100 to 105.
A couple isolated thunderstorms are possible over/near the
higher terrain during the afternoon, but with the lack of much
forcing coverage should be sparse. Overnight will be muggy with
patchy fog late, perhaps some low clouds due to onshore
southeasterly flow.
Much the same is expected through Wednesday, albeit a touch
cooler. Highs in around 90 or in the lower 90s are expected with
continued high humidity resulting in heat index values nearing
100. A pop up thunderstorm can't be ruled out in the I-95
corridor, but most (widely scattered) convection should again
remain near the higher terrain with very little large scale
forcing to speak of.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The upper level ridge that has been sitting over the region will
start to weaken on Thursday as an upper level trough moves to the
north of our region. Winds will be out of the south to southeast
leading to increasing dew points and precipitable water values.
Temperatures will continue to be very warm, in the upper 80s
with some areas reaching the low 90s. The combination of
increasing moisture and temperatures near 90 will lead to a
increasing chances for showers and thunderstorms on Thursday.
Friday into Saturday, a cold front will approach the region from the
Great Lakes. The boundary is expected to move through our
region sometime Friday afternoon into evening. The 00z euro
brings the boundary through our region around 18Z while the 12Z
GFS is a tad slower and brings the boundary through a few hours
before 00z. Showers and thunderstorms are likely, with a chance
for locally strong storms given ample instability. Winds will
begin out of the south, and then turn north to northwesterly.
Behind the frontal passage on Saturday, temperatures will be
cooler (in the upper 70s to mid 80s). Showers and storms could
linger into Saturday depending on how far south the front gets.
On Sunday, high pressure will build into our region from the north.
Winds will becoming easterly leading to onshore flow and mostly
cloudy skies. Temperatures will continue to hover in the upper 70s
to low 80s, slightly below seasonal norms.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Mainly VFR thu Wed, except for overnight fog (mainly MVFR, but
IFR possible mainly near MRB). VCTS near MRB 21-01Z but any
restrictions/gustiness should be brief and very localized. SE
flow the next few days 10 kts or less.
On Thursday, cloud cover will continue to increase with light winds
out of the south or southeast. Scattered showers and storms
will be possible Thursday. VFR conditions are expected at this
time on Thursday, except brief SubVFR in storms. On Friday, a
cold front is expected to move through the region. Winds will
begin out of the south but eventually shift out of the north
Friday night. Showers and storms will be likely leading to
SubVFR conditions possible.
&&
.MARINE...
Despite favorable SE to S trajectories with high pressure over
the western Atlantic, a relatively weak gradient and hot air
over relatively cooler water resulting in poor mixing should
keep winds below SCA criteria through the middle of the week.
Cloud cover will continue to increase on Thursday with light winds
out of the south to southeast. On Friday, a cold front will approach
from the west bringing showers and thunderstorms to the region.
Winds could be higher in and near thunderstorms.
&&
.TIDES/COASTAL FLOODING...
Onshore flow will result in elevated water levels through much
of the week. However, we are in between a full and new moon, so
levels should stay below minor thresholds at most sites.
&&
.CLIMATE...
Record highs may be challenged at a few spots over the next
couple days. Here are the current records:
Record high max temps:
DAY/DATE DCA BWI IAD
Mon 7/2 101/1898 103/1901 98/1966
Tue 7/3 101/1966 104/1898 103/1966
& 1873
& 1872
Record high min temps:
DAY/DATE DCA BWI IAD
Mon 7/2 79/2012 80/1901 73/2013
& 1872 & 2012
Tue 7/3 79/2002 80/1898 73/2006
& 1898 & 2002
Temperature records for the Washington DC area (DCA) have been
recorded at what is now Ronald Reagan Washington National
Airport since 1941. The official record consists of that data
back to 1945, and observations taken in downtown Washington from
1872 through 1944.
Temperature records for the Baltimore MD area (BWI) have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport since 1950. The official record
consists of that data back to 1950, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Dulles VA area (IAD) have been
recorded at what is now Washington Dulles International Airport
since 1960. The official record consists solely of data
recorded at the airport.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Heat Advisory from noon to 8 PM EDT Tuesday for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-013-
014-016>018-502>508.
Heat Advisory from noon to 8 PM EDT Tuesday for MDZ003>006-011-
013-014-016>018-502>508.
Excessive Heat Warning until 8 PM EDT this evening for MDZ011.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>057-501-502-505-506.
Heat Advisory from noon to 8 PM EDT Tuesday for VAZ025>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
Heat Advisory from noon to 8 PM EDT Tuesday for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...DHOF
CLIMATE...LWXHazardous weather outlook, Jul 2, 12:43 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
143 PM EDT Mon Jul 2 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
143 PM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning is in effect for southern Baltimore
County including Baltimore City until 8 PM this evening. A Heat
Advisory is in effect elsewhere.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another Heat Advisory goes into effect from noon to 8 PM Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
143 PM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect from noon to 8 PM this evening for
elevations below 2000 feet.
Scattered showers and thunderstorms may produce isolated instances
of flooding or damaging wind gusts near and west of Interstate 81
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another Heat Advisory goes into effect from noon to 8 PM Tuesday
for elevations below 2000 feet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Hardy
- When
- July 2, 2:55 PM EST
- Where
- Hardy County, 0.8 mi NNW of Brake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.891, -79.036
Multiple reports of large trees were down along South Fork Road between 14000 and 18000 block.
Thunderstorm Wind, Hampshire
- When
- July 2, 4:05 PM EST
- Where
- Hampshire County, 1.06 mi SW of Forks of Cacaoh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.388, -78.612
There was a downed tree on Three Churches Hollow Road.
Thunderstorm Wind, Hampshire
- When
- July 2, 4:16 PM EST
- Where
- Hampshire County, 0.9 mi S of Spring Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.407, -78.531
Numerous trees were down along Spring Gap Road.
Thunderstorm Wind, Morgan
- When
- July 2, 5:09 PM EST
- Where
- Morgan County, 1.13 mi NW of Unger
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.443, -78.263
Trees were down near the intersection of Virginia Line road and Unger Store Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 2 to 25, 2018185 injured · 1 event
- Flash Flooding and Flooding in Minnesota, July 2 to 5, 20181 death · $1.5 million · 12 events
- Flash Flooding and Flood in Tennessee, July 2 to 6, 20181 death · 1 injured · $3,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, July 2 to 3, 2018$1.1 million · 1.75 in hail · 33 events
- Flash Flooding and Hail in Pennsylvania, July 2, 2018$1.4 million · 1 in hail · 20 events
- Damaging Winds in New York, July 2, 2018$145,000 · 55 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, July 2 to 3, 2018$100,000 · 53 kt wind · 7 events
- Damaging Wind and Lightning Strike in Virginia, July 2, 2018$83,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, July 2, 2018$40,000 · 52 kt wind · 11 events
- Damaging Winds in Indiana, July 2, 2018$45,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Montana, July 2 to 3, 20181.75 in hail · 32 events
- Damaging Winds in New York, July 2, 2018$19,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757954, 757955, 757956, 757957.